[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Burning at site


I know this may sound trite, but pain is not good. It's generally a sign
that something's not right. Sometimes the set will be too close to a nerve
or to the muscle layer, and hurts like this. For pumpers without a lot of
extra "real estate" at the infusion site, the problem seems to occur a bit
more frequently with sets such as the SofSet, since they are inserted at a
90 degree angle.

The "burning sensation" you may have heard described on the list is often
associated with a bolus - some pumpers describe it as a "hot stinging"
sensation, which goes away shortly after the bolus is delivered. It may be
caused by the set being too deep (close to the muscle layer) or too close
to a nerve.

Sounds to me like your set is pushing up against the muscle layer. I always
follow the advice of changing the set out when this happens, since the
situation may not simply get better over time. Checking your BGs as you
have been is good practice. If your levels stay normal, you are probably in
good shape, but you might want to keep a close eye on the site. If the site
becomes red, swollen or itchy, change the set.

>Today I inserted a new infusion set.  A short while later, I was lifting
>my arm and noticed a sharp burning pain in the area where the catheter
>is inserted.  I touched my sofset button and pushed lightly and had an
>excruciatingly sharp pain.  I considered changing the set right away,
>but then decided to watch my BG's and see if there was an absorption
>problem.  That was about 12 hours ago.  I am responding to my boluses
>with adequate BG's, so it seems that the insulin is being absorbed
>adequately.  I decided not to change my site because when I change, all
>I see is $$$$$$, as I pay for ALL of my diabetic supplies, so try to put
>that off as long as I can.  Now I notice the pain only when I press at
>the site.  has anyone else had this experience?  Someone mentioned on
>another post that the pain could be due to proximity to a blood vessel
>or (obviously superficial) nerve.

Bob Burnett

mailto:email @ redacted

Insulin-Pumpers website http://www.insulin-pumpers.org/